Hail, Kiowa
- When
- April 23, 3:36 PM MST to 3:41 PM MST
- Where
- Kiowa County, 7 mi N of Brandon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.551, -102.430
as well as wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms developed over portions of Kiowa and Baca counties produced hailstones up to the size of golfballs...as well as wind gusts in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 23, 2:01 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 301 PM MDT WED APR 23 2008 .SHORT TERM... (TODAY AND TONIGHT) SHORT TERM CONCERNS REMAIN SEVERE THUNDERSTORM POTENTIAL ACROSS THE SE PLAINS THIS EVENING AND CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN AREAS ON THURSDAY. DRYLINE HAS SET UP BETWEEN LAMAR AND LAS ANIMAS. WELL DEFINED LOW LEVEL CONVERGENCE WITH SOUTHEAST WINDS AND DEWPOINTS IN THE 50S WHILE WEST OF THE LINE DEWPOINTS IN THE 20S WITH SOUTHWEST TO SOUTH WINDS. RUC SUGGESTING PLENTY OF CAPE AND SHEAR TO SUPPORT SUPERCELLS. CANT RULE OUT ROTATING STORMS BUT FIGURE WIND AND HAIL MORE LIKELY THREAT WITH LCLS UP FAIRLY HIGH. COVERAGE WILL BE THE QUESTIONS AS STORMS FORM ALONG THE NARROW BOUNDARY THEN MOVE QUICKLY NORTHEAST. MEANWHILE WEST OF THE DRYLINE RED FLAG CONDITIONS EMERGING PRETTY MUCH WHERE EXPECTED. SOME WAVE CLOUDS FORMING ALONG EASTERN MOUNTAINS THEN PUSHING NORTHEAST. TONIGHT...EXPECT CONVECTION TO CONTINUE OVER EASTERN PLAINS ALONG AND EAST OF DRY LINE UNTIL WE LOSE THE DAYTIME HEATING. NEVADA SHORTWAVE WORKING INTO WESTERN COLORADO MAY BE SLOWER THAN FIRST THOUGHT BUT STILL COULD BE A PLAYER ON STORMS TO OUR NORTHEAST. WINDS WILL BE SLOW TO DIMINISH OVER THE WEST SO HELD ON TO RED FLAG UNTIL 2200. THURSDAY...ANOTHER RED FLAG DAY WITH APPROACH OF UPPER TROF AND DRY WEDGE OUT AHEAD OF SURFACE BOUNDARY. UPPER LEVEL WINDS INCREASE AS 90+ KT JET MOVES OVER THE FORECAST AREA. WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING WITH OUT MUCH ADJUSTMENT TO AREA OR TIME. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) UPPER TROUGH OVER THE NORTHERN ROCKIES EJECTS INTO THE PLAINS THURSDAY NIGHT...BUT WITH MOISTURE LIMITED TO JUST NORTHERN PORTIONS OF THE STATE...WILL KEEP POPS CONFINED TO EXTREME NRN SECTIONS OF THE CWFA. COLD FRONT DROPS QUICKLY SOUTH THROUGH THE AREA BY FRIDAY MORNING...WITH COOL AND DRY AIR MASS FILTERING SOUTH DURING THE DAY. VERY LOW DEWPOINTS AND AFTERNOON HUMIDITY LOOK LIKELY FRIDAY AFTERNOON...BUT WITH SURFACE GRADIENTS WEAKENING DURING THE DAY...APPEARS WELL AVOID CRITICAL FIRE WEATHER CONDITIONS FOR AT LEAST ONE DAY. LEE TROUGH DEEPENS AHEAD OF NEXT WAVE DIVING INTO THE NORTHERN ROCKIES ON SATURDAY...WITH INCREASING WINDS MOST SECTIONS BY AFTERNOON. SURFACE MOISTURE CONTINUES TO BE VERY SPARSE...BUT WITH MID LEVELS MOISTENING UP...COULD SEE A FEW SHOWERS LATE SATURDAY AFTERNOON INTO THE EVENING...ESPECIALLY IF WINDS TURN BRIEFLY NORTHEAST BEHIND THE COLD FRONT. COOLER AND DRIER AGAIN SUNDAY...THOUGH WINDS WILL BE LIGHT AS UPPER JET PULLS INTO THE MIDWEST AND RIDGE BUILDS OVER THE ROCKIES. UPPER RIDGE DRIFTS ACROSS THE AREA MON/TUES...WITH WINDS REMAINING LIGHT ENOUGH TO KEEP FIRE WEATHER CONCERNS LIMITED BOTH DAYS. LEE TROUGH REFORMS WEDNESDAY AHEAD OF NEXT BIG NORTHWEST U.S. UPPER TROUGH...WITH A RETURN TO WINDY/DRY CONDITIONS AND INCREASING FIRE WEATHER HEADACHES FROM WED AND BEYOND. && .AVIATION...DRYLINE OVER FAR EASTERN PLAINS WILL PROVIDE FOCUS FOR SEVERE THUNDERSTORMS INTO THIS EVENING WITH LOCALIZED MVFR CONDITIONS POSSIBLE. WESTERN AREAS WILL BE VFR OVERNIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ222-224>233. RED FLAG WARNING FROM 12 PM TO 9 PM MDT THURSDAY FOR COZ222- 224>233. && 21/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 558 AM MDT WED APR 23 2008 COZ058>089-093>099-241400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 558 AM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS THE CHANCE FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE FAR SOUTHEASTERN COLORADO PLAINS...GENERALLY EAST OF A LINE FROM LA JUNTA TO KIM...LATE THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE ACROSS KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS...AND BACA COUNTIES AND INCLUDES...BUT IS NOT LIMITED TO...EADS...LAS ANIMAS...LAMAR...AND SPRINGFIELD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS...WITH A BRIEF TORNADO ALSO POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE SAN LUIS VALLEY...THE SOUTHERN MOUNTAIN REGION...AND THE I-25 CORRIDOR THIS AFTERNOON AND EVENING. GUSTY WINDS BETWEEN 20 AND 40 MPH ALONG WITH HUMIDITY VALUES OF 15 PERCENT OR LOWER...DRY FUELS...MUCH ABOVE AVERAGE TEMPERATURES...AND AN UNSTABLE ATMOSPHERE WILL CREATE ERRATIC AND DANGEROUS FIRE BEHAVIOR FOR ANY FIRES THAT MAY START. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BELOW 8000 FEET ACROSS THE SAN LUIS VALLEY...FREMONT COUNTY...WET MOUNTAINS AND VALLEY...SANGRE DE CRISTO MOUNTAINS...INTERSTATE 25 CORRIDOR... CROWLEY COUNTY...OTERO COUNTY...AND LAS ANIMAS COUNTY THURSDAY AFTERNOON AND EVENING. THE COMBINATION OF WIND SPEEDS OF 25 MPH OR GREATER...HUMIDITY VALUES 15 PERCENT OR LESS...ABOVE AVERAGE TEMPERATURES...UNSTABLE ATMOSPHERE...AND DRY FUELS COULD LEAD TO ERRATIC AND DANGEROUS WILDFIRE CONDITIONS THURSDAY AFTERNOON AND EVENING. THERE IS A CHANCE FOR MINOR SNOW ACCUMULATIONS ACROSS THE SAWATCH AND MOSQUITO MOUNTAIN RANGES...ABOVE 8000 FEET...THURSDAY AFTERNOON AND NIGHT. THERE WILL BE ANOTHER CHANCE FOR ACCUMULATING SNOW ACROSS THE ALL THE CENTRAL AND SOUTH CENTRAL COLORADO MOUNTAINS...MAINLY AROUND THE MOUNTAIN PEAKS...SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. MW/METZE
The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94391, 94392, 94393, 94394, 94395, 94397, 94398, 96137.